Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 40, NWS Houston/Galveston, TX

September 19, 2014Brazoria County, Galveston County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Sep 19, 2014, 6:21 AM CDT for Brazoria County, Galveston County, Texas. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2014, 6:21 AM CDT (11:21 UTC)
Expired
Sep 19, 2014, 8:15 AM CDT
In force
114 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Brazoria County, TX, Galveston County, TX

The radar

The Houston radar (KHGX), 27 km from the middle of the area, began a volume at 11:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 11.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2014-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2014-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

536 
WGUS54 KHGX 191121
FFWHGX
TXC039-167-191315-
/O.NEW.KHGX.FF.W.0040.140919T1121Z-140919T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
621 AM CDT FRI SEP 19 2014

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL BRAZORIA COUNTY IN SOUTHEASTERN TEXAS...
  SOUTHWESTERN GALVESTON COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 815 AM CDT
    
* AT 620 AM CDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS 
  PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF 
  RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN 
  SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  GALVESTON ISLAND WEST END...GALVESTON ISLAND EAST END...TEXAS
  CITY...LA MARQUE...HITCHCOCK...GALVESTON PIER 21...BAYOU VISTA...
  JAMAICA BEACH...OFFATTS BAYOU...PELICAN ISLAND...THE STRAND...
  GALVESTON STATE PARK...SCHLITTERBAHN...MOODY GARDENS...PORT BOLIVAR
  AND SCHOLES FIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH. 

&&

LAT...LON 2936 9476 2932 9475 2909 9511 2913 9509
      2928 9518 2938 9488 2931 9489 2932 9494
      2926 9500 2921 9496 2926 9491 2929 9492
      2928 9491 2931 9481 2938 9487 2934 9478
      2931 9479 2934 9476 2938 9478 2938 9472

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 4:52 AM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Sep 19, 4:52 AM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
452 AM CDT FRI SEP 19 2014

.DISCUSSION...
SHOWERS AND A FEW THUNDERSTORMS DEVELOPED QUICKLY AROUND 330 AM
AND HAVE CONTINUED TO EXPAND AND INTENSIFY. STORMS ARE LINING UP
FROM AROUND COLLEGE STATION ACROSS MONTGOMERY COUNTY AND ANOTHER
LINE ACROSS BRENHAM TO SW HARRIS TO GALVESTON. THESE STORMS APPEAR
TO BE FOCUSING ALONG THE 850-700 TROUGH AXIS AND MOISTURE IS IN
ABUNDANCE WITH GPS DATA SHOWING 2.4" PW AT HOUSTON AND MODEL
SOUNDING ARE PROGGING VERY FAVORABLE CONDITIONS FOR HEAVY RAINFALL
ACROSS THE AREA TODAY. HAVE EXPANDED THE FLOOD WATCH AND EXTENDED
IT TO 10 PM THOUGH BY 7 PM AM EXPECTING STORMS TO BE WEAKENING.
OF NOTE THE TEXAS TECH WRF ENSEMBLE PAINTS A VERY WET PATTERN FOR
MUCH OF THE AREA FROM COLLEGE STATION TO HUNTSVILLE AND AROUND THE
HOUSTON METRO AREA. DO HAVE SOME CONCERNS THAT BREAKS IN THE
CLOUDS TODAY COULD DRIVE UP TEMPERATURE AND DRAMATICALLY INCREASE
THE INSTABILITY. BASED ON YESTERDAYS MINIMAL DIURANAL TEMPERATURE
RANGES HAVE LOWERED TEMPERATURES TODAY AND THEY MAY NEED FURTHER
SHRINKING.

AS RIDGING SETTLES INTO LOWER MS VALLEY SATURDAY DRIER AIR FIRST
IN THE MID LEVELS AND EVENTUALLY THE LOWER LEVELS SPREADS INTO THE
AREA FROM THE EAST AND RAIN CHANCES SHIFT SOUTHWESTWARD AND FALL
OFF DRAMATICALLY FROM TODAYS NUMBERS. A SHOT OF DRIER AIR PUSHES
IN WITH THE NEXT FRONT AND BY MIDWEEK VERY PLEASANT WEATHER SHOULD
BE ON TAP.
45

&&
.MARINE...
ONSHORE WINDS WILL REMAIN RELATIVELY LIGHT OVER THE WATERS TODAY
THANKS TO A WEAK PRESSURE GRADIENT. WINDS WILL BEGIN TO BACK SUNDAY
AND TURN EASTERLY AS THE NEXT WEAK COLD FONT APPROACHES. WEEKEND
MARINERS CAN EXPECT SLIGHTLY ELEVATED SEA HEIGHTS DUE TO THE
PROLONGED EASTERLY FETCH. A SECONDARY SURGE OF UPPER LEVEL ENERGY
WILL PUSH THE COLD FRONT SLIGHTLY FURTHER SOUTH ON MONDAY BUT IT
WILL STILL NOT MAKE IT. EAST WINDS WILL PERSIST THROUGH NEXT WEEKEND
AND GRADUALLY STRENGTHEN TOWARD THE END OF THE WEEK AS THE PRESSURE
GRADIENT TIGHTENS. A PERSISTENT EASTERLY FETCH WILL ALLOW TIDE
LEVELS TO SLOWLY INCREASE THROUGH THE WEEK. 23

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      84  72  88  73  89 /  80  20  30  10  20
HOUSTON (IAH)              85  72  87  74  89 /  80  20  30  10  30
GALVESTON (GLS)            85  78  85  78  85 /  70  30  30  30  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     JACKSON...LIBERTY...MADISON...MATAGORDA...MONTGOMERY...SAN
     JACINTO...WALKER...WALLER...WASHINGTON...WHARTON.

GM...NONE.
&&

DISCUSSION...45
Hazardous weather outlook, Sep 18, 12:11 PM CDT, 18 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1211 PM CDT THU SEP 18 2014

TXZ163-164-176>179-195>200-210>214-226-227-235>238-191715-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
1211 PM CDT THU SEP 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...FLOOD WATCH IS IN EFFECT THROUGH 7 PM CDT....

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOCALLY HEAVY RAINFALL FROM CLUSTERS OF MODERATE RAIN CELLS AND
EMBEDDED THUNDERSTORMS SLOWLY TRAINING NORTHEASTWARD WILL EXACERBATE
FLOODING ISSUES IN THOSE COMMUNITIES THAT HAVE ALREADY ACCUMULATED
UP AN AVERAGE TWO TO FOUR INCH RAIN AMOUNTS THURSDAY MORNING. ISOLATED
FIVE TO SEVEN INCH TWO DAY AMOUNTS ARE LIKELY...ANY RAIN OVER THESE
AREAS WILL QUICKLY INDUCE THE FLOODING OF LOW LYING AREAS AND ROADWAYS.
AS OF NOW...THERE ARE NO BAYOU FLOODING CONCERNS BUT THIS WILL NEED
TO BE CLOSELY MONITORED INTO EARLY FRIDAY.

ALSO...FUNNEL CLOUDS ARE POSSIBLE WITHIN THIS TROPICAL AIR MASS.
THERE IS A SLIGHT CHANCE THAT ANY FUNNEL CLOUD MAY BRIEFLY TOUCH
DOWN AS A WEAK TORNADO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORE RAIN IS FORECAST ON FRIDAY AND THIS WILL MOST LIKELY KEEP THE
FLOODING THREAT ALIVE THROUGH THE FRIDAY AFTERNOON. RAINS ARE EXPECTED
TO WANE BY LATE FRIDAY WITH A MUCH DRIER WEEKEND EXPECTED ACROSS MANY
INTERIOR COUNTIES. RAIN CHANCES WILL STILL REMAIN FOR THE COASTAL
COUNTIES THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD RELAY ANY REPORTS OF THE FLOODING OF VEHICLES...MAJOR
ROADWAYS...AND OR HOMES TO THE HOUSTON GALVESTON NATIONAL WEATHER
SERVICE OFFICE.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 5:00 AM CDTFlash Flood WarningHGXAustin, Fort Bend, Harris, Waller3 hr
Sep 19, 5:07 AM CDTAreal Flood AdvisoryHGXBrazoria, Galveston113 min
Sep 19, 5:38 AM CDTFlash Flood WarningHGXGrimes, Montgomery3 hr
Sep 19, 5:52 AM CDTFlash Flood WarningHGXHarris, Montgomery113 min
Sep 19, 6:22 AM CDTRiver Flood WarningHGXHarris7 days
Sep 19, 6:32 AM CDTSpecial Marine WarningHGX28 min
Sep 19, 7:16 AM CDTSpecial Marine WarningHGX29 min
Sep 19, 7:38 AM CDTFlash Flood WarningHGXAustin, Fort Bend, Harris, Waller3 hr
Sep 19, 7:46 AM CDTFlash Flood WarningHGXChambers, Harris, Liberty, Montgomery3 hr
Sep 19, 10:39 AM CDTFlash Flood WarningHGXChambers, Harris, Liberty81 min

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.